Printer Friendly
The Free Library
23,403,340 articles and books


MED-21. Spontaneous intramural small bowel hemorrhage: a rare complication of anti-coagulation.

Spontaneous intramural small bowel hemorrhage is a rare complication of anticoagulant therapy, occurring with an incidence of 1 in 2500 patients on oral warfarin. The diagnosis often may not be suspected clinically, but is usually found on CT scan of patients referred for suspicion of other intra-abdominal pathology. We discuss a case of intramural small bowel hemorrhage in a patient supratherapeutic on warfarin therapy. Appropriate management of supratherapeutic coagulation times is also discussed. A 78-year-old male with a history of coronary artery disease, diverticulosis and recent afib/flutter presented with progressively worsening LLQ abdominal pain of a 2-day duration. The patient described the pain as aching in character without radiation. The patient also reported constipation and nausea for 3 days' duration. Of note, the patient was recently discharged from the hospital a month ago on oral warfarin with a new diagnosis of afib/flutter. Abdominal exam was revealing for diffuse discomfort but notable tenderness in the LLQ. No mass was palpable at that time, and no peritoneal signs were appreciated. The patient's while blood cell count was 11,000/[mm.sup.3] with hemoglobin of 15.7gm/dL. Liver function tests were unremarkable, however the patient had a significantly elevated prothrombin time of >120 seconds. Acute abdominal series was negative for free air or obstruction. Diverticulitis was suspected, warfarin was held, and the patient was placed on broad-spectrum antibiotics for diverticulitis therapy. CT scan of the abdomen and pelvis revealed a thickened segment of small bowel, consistent with intramural small bowel hematoma. The patient led a complicated course with hemorrhage from the intramural hematoma into the peritoneal cavity but was ultimately discharged in stable condition off warfarin. Suspicion of intestinal intramural hemorrhage should be considered in any patient on anti-coagulant therapy and complaining of abdominal pain. With aggressive medical treatment alone, morbidity in these patients can be decreased and preclude the need for surgical intervention.

Andrew I. Rackoff, MD, and Shoban Dave, MD. Department of Internal Medicine, Medical University of South Carolina, Charleston, SC.
COPYRIGHT 2004 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Section on Internal Medicine
Author:Dave, Shoban
Publication:Southern Medical Journal
Date:Oct 1, 2004
Words:334
Previous Article:MED-20. Solumedrol versus dexamethasone in the management of acute exarcerbations of COPD. The SOLVeD study.
Next Article:MED-22. Successful use of eporpostenol in the treatment of SLE induced pulmonary hypertension.
Topics:



Related Articles
Diverticulosis and diverticulitis.
Hemothorax and retroperitoneal hematoma after anticoagulation with enoxaparin.
Colonic pseudo-obstruction in sickle cell disease. (Case Report).
Pulmonary hemorrhage syndrome associated with an autochthonous case of dengue hemorrhagic fever.
Surgical management of enoxaparin- and/or warfarin-induced massive retroperitoneal bleeding: report of a case and review of the literature.
Ischemic colitis: a clinical review.
Mesenteric venous thrombosis in a patient with pancreatitis and protein C deficiency.
Retention of extended release nifedipine capsules in a patient with enteric stricture causing recurrent small bowel obstruction.
Sigmoid sinus thrombosis secondary to Lemierre's syndrome.
The 'sentinel clot' sign in spontaneous retropharyngeal hematoma secondary to parathyroid apoplexy.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters